Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Kansas City, MO

April 11, 2001Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2001, 3:10 AM CDT for Atchison County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 3:10 AM CDT (08:10 UTC)
Expired
Apr 11, 2001, 4:00 AM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:57 AM CDTThunderstorm Wind 52 ETarkio, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 110810
SVRMCI
MOC005-110900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ROCKPORT

* UNTIL 400 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF PHELPS CITY...OR ABOUT OVER
  AUBURN...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSON AT 325 AM CDT
  TARKIO AT 335 AM CDT
  WESTBORO AT 340 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4059 9575 4028 9554 4029 9518 4060 9522

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:40 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 11, 2:40 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT WED APR 11 2001

FORECAST FULL OF CHALLENGES AGAIN.  MAIN CONCERNS WOULD PROBABLY BE
TIMING/STRENGTH OF TSRA...WINDS TODAY...AND FLOOD POTENTIAL.
IMPRESSIVE LOOKING BOW (REFERENCE G76 IN CNK OB) MOVING ALONG KS/NE
BORDER...SO WILL KEEP THIS A LITTLE SHORTER THAN USUAL.

FORECAST SOUNDINGS FOR FIRST BATCH OF CONVECTION NOT ALL THAT
UNSTABLE...MORE OR LESS MOIST ADIABATIC.  BUT WITH WINDS
STRENGTHENING AT ALL LEVELS...WILL GO AHEAD AND MAINTAIN MENTION OF
SVR FOR ALL ZONES.  HAVE A HUNCH FAR WRN ZONES WILL JUST SEE THE ONE
BATCH OF TSRA EARLY...BUT WILL GO AHEAD AND INCLUDE POP FOR PSBL
EARLY AFTN REDEVELOPMENT ALONG DRYLINE.  SPEED OF MOVEMENT OF STORMS
SHOULD KEEP RAINFALL AMTS FROM BECOMING TOO EXCESSIVE...BUT WITH
ANTECEDENT RAINFALL QUITE HIGH...GROUND COMPLETELY SATURATED AND
SOME FFG VALUES BELOW 1...MUST EXTEND FF WATCH INTO THIS MORNING.

CONVERGENCE ALONG DRYLINE FOR AFTN REDEVELOPMENT NOT TERRRIBLY
IMPRESSIVE...BUT WITH STG UPPER DYNAMICS COMING OUT AND BASICALLY
UNCAPPED ATMOSPHERE...SHOULD SEE NEXT ROUND FIRE THIS AFTERNOON.
ERN ZONES SEEM PRETTY GOOD BET...WRN ZONES WILL PROBABLY GO WITH
CHC.  IMPRESSIVE WIND FIELDS AND STILL GOOD INSTBY REQUIRE MENTION
OF SVR FOR AFTN FOR ERN ZONES...UNCERTAIN ABOUT WRN ZONES.

WILL GO AHEAD AND RUN WIND ADVY FOR ALL ZONES TODAY.  FIRST THOUGHT
WAS TO LIMIT IT TO AFTN FOR STG SUBSIDENT FLOW BEHIND DRYLINE.
HOWEVER...WATCHING OBS OVER KS AND OK SUGGESTS THAT ADVY CRITERIA
MAY BE REACHED AHEAD OF CONVECTION THIS MORNING.

MAV GUIDANCE PRETTY CLOSE AND WONT BE TOO FAR AWAY FROM IT
THROUGHOUT.

.EAX...
FLASH FLOOD WATCH ALL ZONES THIS MORNING
WIND ADVISORY ALL ZONES TODAY

MANION

In the hours before

Local storm report, Apr 10, 9:14 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0841 PM    5 E TRENTON               MO   WIND DAMAGE
04/10/01   GRUNDY                         REPORTED BY PUBLIC.
                                          TREES BLOWN OVER HWY 6.
Local storm report, Apr 11, 2:50 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    NOVINGER                  MO   60 MPH TSTM GUST
04/10/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR. TIME ESTD.

0950 PM    KIRKSVILLE                MO   WIND DAMAGE
04/10/01   ADAIR                          DOOR TORN OFF SHED.
                                          POWER LINES DOWN 3 NE
                                          KIRKSVILLE ON RT P.
                                        e  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:30 PM CDTSevere Thunderstorm WarningEAXAdair45 min
Apr 11, 3:58 AM CDTSevere Thunderstorm WarningEAXNodaway62 min
Apr 11, 10:10 AM CDTSevere Thunderstorm WarningEAXPlatte35 min
Apr 11, 10:23 AM CDTSevere Thunderstorm WarningEAXBuchanan52 min
Apr 11, 10:38 AM CDTSevere Thunderstorm WarningEAXAndrew37 min
Apr 11, 10:50 AM CDTTornado WarningEAXAndrew, Gentry40 min
Apr 11, 11:21 AM CDTTornado WarningEAXWorth24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.